Withdrawal from antidepressants can be uncomfortable if they are not tapered properly. Antidepressant withdrawal symptoms, also called antidepressant discontinuation syndrome, can happen when lowering a dose of the medication or with discontinuation. It is most frequently seen when treatment is abruptly stopped.
Read here to learn all about antidepressant withdrawal:
- Possible symptoms associated with it,
- What your risk is for having it,
- How to minimize your risk, and
- How to treat discontinuation syndrome if you have it.
Antidepressant withdrawal: What is antidepressant discontinuation syndrome?
Discontinuation syndrome can be unpleasant, although in most cases, the symptoms are mild. The symptoms usually last 1-3 weeks and will fade over time without treatment. If an antidepressant is restarted, the withdrawal symptoms will rapidly go away.
Typical symptoms of antidepressant discontinuation syndrome include:
GI symptoms: Nausea, Vomiting, Diarrhea, Decreased appetite
Sleep disruptions: Insomnia, Nightmares, Increased dreaming
Imbalance: Lightheadedness, Dizziness, Vertigo
Flu-like symptoms: Achiness
Sensory disturbances: Numbness, Electric-shock sensations, “Brain Zaps”, Visual trails
Mood symptoms: Irritability, Anxiety, Dip in mood, Tearfulness
Other symptoms: Exhaustion, Headache, Tremor, Sweating
Will you have antidepressant withdrawal?
It’s difficult to predict who will have a hard time coming off of antidepressants. Certain antidepressants have a higher risk for antidepressant withdrawal. We know you will be at higher risk if you are on one of those medications.
Even on an antidepressant with a high chance of withdrawal, many people can abruptly discontinue the medication (not recommended for many reasons) and not have any symptoms. In contrast, someone else may reduce the dose slightly and have significant discontinuation symptoms. There is a great amount of individual variation in symptoms.
An indication that you may be at risk for discontinuation side effects is if you have side effects when you forget to take the medicine for a day or 2. Occasionally, most people forget their medicine and therefore will have an idea how sensitive they may be.
Which medication is more likely to cause antidepressant withdrawal?
Certain medications are associated with increased risk of withdrawal. This depends on how short-acting they are. The half-life of a medication is how fast the medicine is broken down and leaves the body. The shorter the half-life of a medication, the quicker the medication will come out of the body, and the higher the risk for discontinuation side effects.
Shorter-acting medications like
- Paxil/paroxetine (half-life ~1 day),
- Cymbalta/duloxetine (half-life ~12 hours), and
- Effexor/venlafaxine (half-life ~ 5 hours)
more frequently have a discontinuation syndrome since the medication levels drop quickly in the body.
On the other hand,
- Prozac/fluoxetine has a half-life of ~4-7 days
Prozac leaves the body more gradually and has the least chance of withdrawal in its class of medication.
Discontinuation syndrome is not the same as addiction!
Antidepressant withdrawal symptoms do not indicate the drug causes dependence. Addiction is associated with increasing tolerance (ie needing higher doses of a medication to get an effect), and craving (wanting more of a medication). There is no indication that patients crave antidepressants once they have stopped using them.
Discontinuation syndrome vs depression relapse:
Discontinuation syndrome can get confused with a relapse of depression. There are several ways we can differentiate antidepressant withdrawal from depression relapse.
- Did the symptoms of depression come back within days of stopping the medication? Depression relapse is gradual and doesn’t happen within days of stopping the antidepressant.
- In addition to depressive symptoms, do you have complaints not normally associated with depression (ie imbalance, flu-like symptoms, electric-shock-like sensations)?
- Are the symptoms fading with time? For most people, antidepressant withdrawal will gradually resolve over 1-3 weeks. Depression symptoms will not fade but will get worse over time.
- If you take 1-2 doses of an antidepressant the withdrawal symptoms will disappear. For depression symptoms to go away it takes weeks of taking a medication. (When starting an antidepressant it’s important to have correct assumptions about what to expect. Read more about antidepressant response here).
Minimizing antidepressant withdrawal:
There are tricks we can use to reduce withdrawal symptoms depending on which antidepressant a person is coming off of. Obviously, weaning slowly will be helpful but some medications can still cause significant withdrawal when changing between doses (depending on the person’s sensitivity).
For example, some people have success when we briefly add Prozac/ fluoxetine to the regimen because Prozac is so long acting. Prozac leaves the body gradually and can minimize the symptoms of withdrawal from other medication.
Another way to minimize antidepressant withdrawal symptoms is to switch to a liquid form of the medication. Not all antidepressants have liquid versions. If it does, liquid doses can be reduced by tiny amounts minimizing any chance of withdrawal.
There are some people who even open capsules of medication, count out the beads inside to gradually reduce the number of beads, and then put the capsule back together. This way the medication can be slowly titrated. I see this most frequently with Cymbalta. Cymbalta doesn’t have a liquid version, isn’t a tablet that can be broken, and has a higher chance of withdrawal given its short half-life.
What are the recommendations for how and when to discontinue antidepressants?
For the treatment of depression in someone who is having their first depressive episode, the recommendations are to continue for 6-12 months after the resolution of the major depressive episode.
In someone who is having their 2nd or 3rd recurrence, medications are often continued indefinitely. Relapse after 3 episodes of Major Depressive Disorder is above 80%.
There is a higher risk of depression relapse if medication is abruptly discontinued. A gradual taper is important to avoid discontinuation syndrome but, almost more importantly, to prevent recurrence of depression.
When going off of antidepressants, a gradual taper is prudent. I like to make changes every 1-3 months as long as there is no urgent reason to discontinue the medication. Sometimes we need to go quicker if there is a change in a person’s circumstances (like pregnancy, starting an essential medication that interacts with the antidepressant, or side effects that become intolerant).
Hopefully, you now have an understanding of what antidepressant discontinuation syndrome is, how to predict if you will have it, and ways to minimize antidepressant withdrawal.
Antidepressant withdrawal can be unpleasant and uncomfortable but reassure yourself that the symptoms will continue to fade. If you are struggling with withdrawal, ask your doctor if a brief dose of Prozac is appropriate for you or if you need to go back on the medication (possibly a liquid version) and reduce it slower.
Looking for more information on depression or antidepressants?
Read my posts on:
6 Questions You Must Ask Before Choosing an Antidepressant
11 Effective Interventions for Depression
Or visit the Mental Health Bookstore for recommended books on depression and other mental health topics.
8 Facts About Antidepressant Side Effects
Worried about having side effects on an antidepressant? Want to know what to expect when starting one? Signup here to go right to the link!
6 thoughts on “Will You Have Antidepressant Withdrawal Symptoms?”
Mostly mild doesn’t cause dependence, lol. It is horrible when having withdraw symptoms from these medications.
Yes, withdrawal can be awful sometimes!
Hi i have been taking deanxit for 5 years .On December 17th 2018 I had to stop them cause of heart racing episodes.the withdrawal symptoms were terrible now sometimes I feel better and sometimes not .I would like to know how long is the duration of these withdrawal symptoms please will they pass ?at the moment I’m not feeling dipresed I am feeling sad because of these symptoms. My psychiatrist ordered me ssri s but she told me to wait for some time maybe I do not need them
Sorry to hear how you are feeling. This is not a medication that is approved in the US so I have no experience with it. Im sure having to abruptly stop the medicine was not helpful for withdrawal as that is often the trigger. For most people the withdrawal side effects fade over 2 wks but for some they ease even slower. It is good that you have a psychiatrist who is working with you to figure out the best plan for you. I hope this passes soon for you!
I am in sad position to mention that my mum she’s on deanxit for many years and cannot stop it, just I don’t know how to help her to stop that medication. Once she tried to cut small piece to limit the dosage but by the afternoon she got vertigo.
I am not familiar with Deanxit as it is not a medication prescribed in the US. I looked it up so see the combination of medication in it. I hope she is able to work with her physician to get her off of it. Sometimes there are smaller doses or even liquid versions, that can be used to taper slower but unfortunately, I am not aware for this medication.
Comments are closed.